Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Lake Charles, LA

May 16, 2004Acadia Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 16, 2004, 6:08 PM CDT for Acadia Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 6:08 PM CDT (23:08 UTC)
Expired
May 16, 2004, 9:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Acadia Parish, LA

The radar

The Lake Charles radar (KLCH), 67 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 162309
FFWLCH
LAC001-170215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
608 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ACADIA PARISH IN SOUTHWEST LOUISIANA

* UNTIL 915 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  UP TO 5 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF WESTERN ACADIA
  PARISH...MAINLY BETWEEN MERMENTAU...EGAN...AND ESTHERWOOD.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3013 9260 3013 9245 3035 9242 3036 9259

$$

ERICKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 5:19 PM CDT, 49 minutes earlier.

Area forecast discussion, May 16, 5:19 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 PM CDT SUN MAY 16 2004

.UPDATE...HAVE CANCELLED FLOOD WATCH ISSUED EARLY THIS MORNING
THROUGH MIDNIGHT TONIGHT. WIDESPREAD QPF AMOUNTS DO NOT EXCEED ONE
INCH THROUGH TUESDAY EVENING...AND HPC NO LONGER HAS AREA UNDER
EXCESSIVE RAINFALL POTENTIAL. HOWEVER...WITH DEEP MOISTURE OVER
AREA...POTENTIAL FOR LOCALIZED FLOODING STILL HIGH AS ISOLATED
POCKETS OF HEAVY RAINFALL WILL RUNOFF THE SATURATED GROUND INTO
STREETS...DITCHES AND LOW-LYING AREAS. 24

&&

.PREVIOUS DISCUSSION...
AT MID AND UPPER LEVELS...SHORTWAVE TROUGH AXIS DEVELOPING OVER
CENTRAL TEXAS TODAY IS EXPECTED TO MOVE EAST TO EASTERN TEXAS AND
THE LOWER TEXAS COAST MONDAY EVENING. TROUGH AXIS WILL TRAVERSE
ABOUT THE NORTHWEST TWO THIRDS OF THE FORECAST AREA MONDAY NIGHT
AND BE MOVING EAST OVER THE EASTERN EXTREMES OF THE FORECAST AREA
TUESDAY NIGHT. A RIDGE SHOULD BE BUILDING IN BEHIND THE TROUGH
WEDNESDAY.

AT THE SURFACE...THE FRONTAL TROUGH THAT MOVED INTO SOUTH-CENTRAL
LOUISIANA FRIDAY NIGHT INTO EARLY SATURDAY HAS BACKED UP AND IS
SHOWING UP ON LATEST ANALYSIS AS A DISSIPATING STATIONARY FRONT IN
THE GULF OF MEXICO OFF THE SOUTHWEST LOUISIANA COAST EXTENDING
SOUTHWARD. THE FRONT IS SUPPOSED TO DISSIPATE THIS EVENING LEAVING A
HIGH PRESSURE EXTENDING SOUTHWEST ACROSS THE FORECAST AREA OVER
NIGHT. MOISTURE INFLUX FROM THE GULF OF MEXICO ASSOCIATED WITH LOW
LEVEL MAINLY SOUTHWESTERLY FLOW OF THE CLOCKWISE CIRCULATION AROUND
THE HIGH/S CENTER IS EXPECTED TO PRODUCE HIGHEST MEAN RELATIVE
HUMIDITIES OVER THE EASTERN PARTS OF THE FORECAST AREA TONIGHT AND
MONDAY.  DRIER CONDITIONS ARE EXPECTED WEST PARTS OF THE AREA.
APPROACHING MID TO UPPER LEVEL SHORTWAVE TROUGH AXIS WILL PROVIDE
ENOUGH INSTABILITY TO CALL FOR CHANCE OF RAIN EAST TO SLIGHT CHANCE
WEST TONIGHT. A SIMILAR TREND IN POPS...HIGHER EAST TO LOWER WEST...
TO MATCH MOISTURE GRADIENTS...WILL MEAN SHOWERS AND THUNDERSTORMS
WILL BE LIKELY IN THE MORE MOIST AIR EASTERN PARTS OF THE AREA
MONDAY. THERE WILL BE A CHANCE OF STORMS IN THE DRIER AIR WEST.
CHANCES OF RAIN WILL DIMINISH TUESDAY AS THE MID TO UPPER LEVEL
TROUGH AXIS MOVES INTO THE FORECAST AREA.

OVER THE EXTENDED FORECAST PERIOD...LITTLE CHANGE IS EXPECTED WITH
HIGH PRESSURE CENTERED TO OUR EAST OR NORTHEAST DOMINATING THE
WEATHER PATTERN.  THERE WILL BE SMALL CHANCES OF RAIN EACH DAY
THURSDAY THROUGH SUNDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  70  82  69  84 /  30  50  30  40
BPT  70  82  70  84 /  30  30  10  40
AEX  66  81  67  83 /  30  60  30  30
LFT  69  81  69  82 /  40  60  40  40
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

20
Hazardous weather outlook, May 16, 4:30 AM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CDT SUN MAY 16 2004

LAZ028-029-032-033-043>045-052>055-171100-
ACADIA-AVOYELLES-EVANGELINE-IBERIA-LAFAYETTE-LOWER ST MARTIN-RAPIDES-
ST LANDRY-ST MARY-UPPER ST MARTIN-VERMILION-
430 AM CDT SUN MAY 16 2004

.DAY ONE...TODAY AND TONIGHT...
THE COOL FRONT THAT MOVED THROUGH THE AREA WILL SLOWLY MOVE NORTHWEST
AS HIGH PRESSURE TO THE EAST BUILDS WEST. BY THIS AFTERNOON...THE
FIRST OF MANY EXPECTED UPPER LEVEL DISTURBANCES WILL APPROACH THE
AREA. THE COMBINATION OF INCREASED INSTABILITY ALOFT...AND THE GROUND
THAT HAS HAD 10 TO 20 INCHES OF RAIN FROM LAST WEEK...WILL LEAD TO
NUMEROUS THUNDERSTORMS DEVELOPING BY AFTERNOON. RAINFALL WILL VARY
GREATLY OVER THE AREA...BUT THE POSSIBILITY EXISTS OF EXCESSIVE
RAINFALL OVER TWO INCHES AT ANY GIVEN LOCATION...WHICH WILL LEAD TO
ADDITIONAL FLOODING. THE ADDITIONAL RAINFALL WILL RUNOFF INTO SWOLLEN
STREAMS AND RIVERS...DITCHES AND ACROSS ROADWAYS. THEREFORE...THE
FLOOD WATCH IS REISSUED FOR TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE UPPER LEVEL TROUGH AXIS WILL HAVE MOVED ACROSS CENTRAL AND EAST
TEXAS BY MONDAY...PLACING MOST OF SE TX AND ALL OF LOUISIANA UNDER
A MOIST SOUTHWEST FLOW ALOFT. ATMOSPHERIC CONDITIONS SUPPORT NUMEROUS
THUNDERSTORM DEVELOPMENT...WITH DOWNBURST DAMAGING WINDS A
POSSIBILITY UPON INITIAL DEVELOPMENT. ONCE DEVELOPED...ADDITIONAL
FLOODING WILL BE POSSIBLE AGAIN AS THESE MESOSCALE CONVECTIVE
COMPLEXES GROW IN SIZE BY LATE MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
TUESDAY.

GMZ450-455-470-475-LAZ027-030-031-041-042-051-TXZ180>182-201-215-216-
171100-
ALLEN-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-HARDIN-JASPER-JEFFERSON-
JEFFERSON DAVIS-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-NEWTON-ORANGE-TYLER-
VERNON-
430 AM CDT SUN MAY 16 2004

.DAY ONE...TODAY AND TONIGHT...
THE COOL FRONT THAT MOVED THROUGH THE AREA WILL SLOWLY MOVE NORTHWEST
AS HIGH PRESSURE TO THE EAST BUILDS WEST. BY THIS AFTERNOON...THE
FIRST OF MANY EXPECTED UPPER LEVEL DISTURBANCES WILL APPROACH THE
AREA. THE COMBINATION OF INCREASED INSTABILITY ALOFT...AND THE GROUND
THAT HAS HAD 10 TO 20 INCHES OF RAIN FROM LAST WEEK...WILL LEAD TO
SCATTERED THUNDERSTORMS DEVELOPING BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE UPPER LEVEL TROUGH AXIS WILL HAVE MOVED ACROSS CENTRAL AND EAST
TEXAS BY MONDAY...PLACING MOST OF SE TX AND ALL OF LOUISIANA UNDER
A MOIST SOUTHWEST FLOW ALOFT. ATMOSPHERIC CONDITIONS SUPPORT NUMEROUS
THUNDERSTORM DEVELOPMENT...WITH DOWNBURST DAMAGING WINDS A
POSSIBILITY UPON INITIAL DEVELOPMENT. ONCE DEVELOPED...ADDITIONAL
FLOODING WILL BE POSSIBLE AGAIN AS THESE MESOSCALE CONVECTIVE
COMPLEXES GROW IN SIZE BY LATE MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
TUESDAY.

DML

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.